Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

August 21, 20215 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 21, 2021, 2:49 AM CDT for 5 counties in Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 2:49 AM CDT (07:49 UTC)
Expired
Aug 21, 2021, 3:45 AM CDT
In force
56 min
Issued by
NWS Quad Cities, IA
Hail
0.00 in
Wind
40

Counties Benton County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS83 KDVN 210749
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
249 AM CDT Sat Aug 21 2021
 
IAZ051>054-063>065-210845-
Linn IA-Iowa IA-Benton IA-Jackson IA-Cedar IA-Jones IA-Johnson IA-
249 AM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Jackson,
western Cedar, northern Johnson, Benton, Jones, Linn and northern
Iowa Counties through 345 AM CDT...

At 249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Center Point to near Amana. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects.

Strong thunderstorms will be near...
  Alburnett and Troy Mills around 255 AM CDT.
  Walford and Paris around 300 AM CDT.
  Central City around 305 AM CDT.

Other locations in the path of these storms include Coggon, Swisher,
Prairieburg, Waubeek, Coralville, North Liberty, Tiffin, Shueyville,
Ely, Oakdale, Stone City and Lake Macbride State Park.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 258.
 Interstate 380 between mile markers 1 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4229 9230 4229 9089 4165 9128 4166 9230
TIME...MOT...LOC 0749Z 268DEG 26KT 4222 9170 4177 9194 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RP Kinney

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:27 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 12:27 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1227 AM CDT Sat Aug 21 2021

...06Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 252 PM CDT Fri Aug 20 2021

An area of low pressure was located over the eastern Dakotas with
an attendant cold front extending down into Nebraska and NW
Kansas. Southerly flow ahead of the front has advected
increasingly humid air into eastern Iowa and northwest Illinois
(upper 60s to lower 70s dewpoints). This has made for another
muggy day with early afternoon temps in the mid/upper 80s, and
heat indices in the 90s.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 252 PM CDT Fri Aug 20 2021

This Evening through Saturday Morning

Scattered showers and thunderstorms are possible after midnight
into early Saturday morning. A line of storms is expected to
organize along a cold front over western Iowa this evening into
the first part of tonight. This complex should gradually weaken
overnight as it moves into a less favorable environment residing
along and east of the Mississippi River.

Moderate 0-1 km shear (20+ kts), and sufficient instability
pooling ahead of the front, could balance the convective line's
gust front, possibly leading to scattered strong wind gusts west
of the Mississippi River. This is only a concern if the convective
line stays organized through central Iowa. SPC has maintained a
marginal risk for severe storms across the western forecast area,
with the primary threat damaging winds.

For rainfall amounts, expect considerable variation, from less
than a tenth to around 1", due to scattered coverage of the
storms and relatively quick eastward movement.

Saturday Afternoon and Evening

The showers and storms could linger across northwest Illinois
into the early afternoon before shifting to the east. Otherwise,
expect decreasing humidity through the afternoon and highs in the
low 80s northwest to mid/upper 80s elsewhere.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 252 PM CDT Fri Aug 20 2021

Key messages:

1) Hot and humid early next week.

2) Heat advisory headlines may be needed Monday and Tuesday.

3) Daily chances for thunderstorms but dry hours in-between.

Details:

Sunday: High pressure brings a rather nice day with comfortable
humidity and highs in the lower to mid 80s.

Monday through Tuesday: Heights rise as heat dome builds in the
Lower/Mid MS Vly. Highs in the lower 90s will be common with a
couple of spots close to 95 not out of the question. With dewpoints
pushing into the lower to mid 70s this will be oppressive to say the
least. Dangerous heat/humidity with heat index values of 100 to 104
are expected in the afternoon hours and heat advisory headlines may
be needed, for later shifts to monitor. There is low confidence
concerning convection.

Wednesday through Friday: The dvn cwa will be on the northern edge
of the heat dome, or the "ring of fire". However, models suggest the
stronger westerlies will be across the Dakotas, MN and WI. The NBM
has daily chances for thunderstorms but low confidence in regards to
timing/coverage/intensity of these periodic rounds of storms. There
will be many hours of dry weather too. Also, it is way too early to
determine any severe risk. Highs in the 80s to near 90 are expected.

Haase

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1225 AM CDT Sat Aug 21 2021

Showers and storms will accompany a cool frontal passage overnight
into Saturday, with potentially pockets of MVFR to isolated IFR
conditions. Still seeing indications of more widespread coverage
across our northern counties especially in E Iowa overnight, and
have maintained prevailing mention for 1-2 hrs at KCID and KDBQ
around 08z-10z. Activity is favoring more scattered coverage
further south per recent radar trends, and with it being too
close in for PROB30 mention I TEMPO wording for a couple hrs at
KBRL and KMLI 09z-11z. Guidance is indicating some potential
for a few hour period of lower ceilings in MVFR to possibly IFR
ahead of the front. Have left out mention due to lower confidence,
but will continue to monitor. Otherwise, predominantly VFR
conditions anticipated outside of the storms. Recent runs of HRRR
indicate the potential for redevelopment of storms near KMLI and
KBRL toward midday into early PM ahead of the front, and have gone
with PROB30 mention for this possibility. Gradual clearing is
expected Saturday afternoon with winds turning WNW around 10 kts
before turning light Saturday night.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Haase
AVIATION...McClure
Hazardous weather outlook, Aug 20, 3:18 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 PM CDT Fri Aug 20 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A weakening line of thunderstorms will push into eastern Iowa
after midnight. However, strong gusty winds may still occur at
some locations. There is a low risk for damaging winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday: Scattered thunderstorms may still occur in northwest
Illinois ahead of a cold front. However, severe storms are not expected.

Monday through Tuesday: Hot and humid conditions will occur with
heat index values of 100 to 104. Heat advisory headlines may be needed.

There are daily thunderstorm chances for much of next week but
there is low confidence in coverage and timing of any storms. It
is too early to determine the severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Haase

In the hours before

Special weather statement, Aug 21, 1:47 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
147 AM CDT Sat Aug 21 2021

IAZ040>042-051>053-210745-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Dubuque IA-Jones IA-
147 AM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of Buchanan, western
Dubuque, Benton, northwestern Jones, Delaware and Linn Counties
through 245 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgewood to Troy Mills to near Keystone.
Movement was east at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Edgewood and Troy Mills around 150 AM CDT.
  Greeley and Paris around 155 AM CDT.
  Central City around 200 AM CDT.
  Coggon around 205 AM CDT.

Other locations in the path of these storms include Blairstown, Van
Horne, Ryan, Colesburg, Prairieburg, Newhall and Luxemburg.

This includes Interstate 380 between mile markers 21 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4266 9085 4223 9109 4187 9193 4187 9230
      4230 9230 4230 9206 4264 9208
TIME...MOT...LOC 0646Z 265DEG 21KT 4269 9142 4230 9165 4201 9227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RP Kinney
Special weather statement, Aug 21, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
249 AM CDT Sat Aug 21 2021

IAZ051>054-063>065-210845-
Linn IA-Iowa IA-Benton IA-Jackson IA-Cedar IA-Jones IA-Johnson IA-
249 AM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Jackson,
western Cedar, northern Johnson, Benton, Jones, Linn and northern
Iowa Counties through 345 AM CDT...

At 249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Center Point to near Amana. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Strong thunderstorms will be near...
  Alburnett and Troy Mills around 255 AM CDT.
  Walford and Paris around 300 AM CDT.
  Central City around 305 AM CDT.

Other locations in the path of these storms include Coggon, Swisher,
Prairieburg, Waubeek, Coralville, North Liberty, Tiffin, Shueyville,
Ely, Oakdale, Stone City and Lake Macbride State Park.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 258.
 Interstate 380 between mile markers 1 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4229 9230 4229 9089 4165 9128 4166 9230
TIME...MOT...LOC 0749Z 268DEG 26KT 4222 9170 4177 9194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:47 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn58 min
Aug 21, 2:53 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough, Warren67 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.